6 Search Results for "Fox, Jacob"


Document
Sunflowers in Set Systems of Bounded Dimension

Authors: Jacob Fox, János Pach, and Andrew Suk

Published in: LIPIcs, Volume 189, 37th International Symposium on Computational Geometry (SoCG 2021)


Abstract
Given a family F of k-element sets, S₁,…,S_r ∈ F form an r-sunflower if S_i ∩ S_j = S_{i'} ∩ S_{j'} for all i ≠ j and i' ≠ j'. According to a famous conjecture of Erdős and Rado (1960), there is a constant c = c(r) such that if |F| ≥ c^k, then F contains an r-sunflower. We come close to proving this conjecture for families of bounded Vapnik-Chervonenkis dimension, VC-dim(F) ≤ d. In this case, we show that r-sunflowers exist under the slightly stronger assumption |F| ≥ 2^{10k(dr)^{2log^{*} k}}. Here, log^* denotes the iterated logarithm function. We also verify the Erdős-Rado conjecture for families F of bounded Littlestone dimension and for some geometrically defined set systems.

Cite as

Jacob Fox, János Pach, and Andrew Suk. Sunflowers in Set Systems of Bounded Dimension. In 37th International Symposium on Computational Geometry (SoCG 2021). Leibniz International Proceedings in Informatics (LIPIcs), Volume 189, pp. 37:1-37:13, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2021)


Copy BibTex To Clipboard

@InProceedings{fox_et_al:LIPIcs.SoCG.2021.37,
  author =	{Fox, Jacob and Pach, J\'{a}nos and Suk, Andrew},
  title =	{{Sunflowers in Set Systems of Bounded Dimension}},
  booktitle =	{37th International Symposium on Computational Geometry (SoCG 2021)},
  pages =	{37:1--37:13},
  series =	{Leibniz International Proceedings in Informatics (LIPIcs)},
  ISBN =	{978-3-95977-184-9},
  ISSN =	{1868-8969},
  year =	{2021},
  volume =	{189},
  editor =	{Buchin, Kevin and Colin de Verdi\`{e}re, \'{E}ric},
  publisher =	{Schloss Dagstuhl -- Leibniz-Zentrum f{\"u}r Informatik},
  address =	{Dagstuhl, Germany},
  URL =		{https://drops.dagstuhl.de/entities/document/10.4230/LIPIcs.SoCG.2021.37},
  URN =		{urn:nbn:de:0030-drops-138366},
  doi =		{10.4230/LIPIcs.SoCG.2021.37},
  annote =	{Keywords: Sunflower, VC-dimension, Littlestone dimension, pseudodisks}
}
Document
Bounded VC-Dimension Implies the Schur-Erdős Conjecture

Authors: Jacob Fox, János Pach, and Andrew Suk

Published in: LIPIcs, Volume 164, 36th International Symposium on Computational Geometry (SoCG 2020)


Abstract
In 1916, Schur introduced the Ramsey number r(3;m), which is the minimum integer n > 1 such that for any m-coloring of the edges of the complete graph K_n, there is a monochromatic copy of K₃. He showed that r(3;m) ≤ O(m!), and a simple construction demonstrates that r(3;m) ≥ 2^Ω(m). An old conjecture of Erdős states that r(3;m) = 2^Θ(m). In this note, we prove the conjecture for m-colorings with bounded VC-dimension, that is, for m-colorings with the property that the set system induced by the neighborhoods of the vertices with respect to each color class has bounded VC-dimension.

Cite as

Jacob Fox, János Pach, and Andrew Suk. Bounded VC-Dimension Implies the Schur-Erdős Conjecture. In 36th International Symposium on Computational Geometry (SoCG 2020). Leibniz International Proceedings in Informatics (LIPIcs), Volume 164, pp. 46:1-46:8, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2020)


Copy BibTex To Clipboard

@InProceedings{fox_et_al:LIPIcs.SoCG.2020.46,
  author =	{Fox, Jacob and Pach, J\'{a}nos and Suk, Andrew},
  title =	{{Bounded VC-Dimension Implies the Schur-Erd\H{o}s Conjecture}},
  booktitle =	{36th International Symposium on Computational Geometry (SoCG 2020)},
  pages =	{46:1--46:8},
  series =	{Leibniz International Proceedings in Informatics (LIPIcs)},
  ISBN =	{978-3-95977-143-6},
  ISSN =	{1868-8969},
  year =	{2020},
  volume =	{164},
  editor =	{Cabello, Sergio and Chen, Danny Z.},
  publisher =	{Schloss Dagstuhl -- Leibniz-Zentrum f{\"u}r Informatik},
  address =	{Dagstuhl, Germany},
  URL =		{https://drops.dagstuhl.de/entities/document/10.4230/LIPIcs.SoCG.2020.46},
  URN =		{urn:nbn:de:0030-drops-122046},
  doi =		{10.4230/LIPIcs.SoCG.2020.46},
  annote =	{Keywords: Ramsey theory, VC-dimension, Multicolor Ramsey numbers}
}
Document
Semi-Algebraic Colorings of Complete Graphs

Authors: Jacob Fox, János Pach, and Andrew Suk

Published in: LIPIcs, Volume 129, 35th International Symposium on Computational Geometry (SoCG 2019)


Abstract
We consider m-colorings of the edges of a complete graph, where each color class is defined semi-algebraically with bounded complexity. The case m = 2 was first studied by Alon et al., who applied this framework to obtain surprisingly strong Ramsey-type results for intersection graphs of geometric objects and for other graphs arising in computational geometry. Considering larger values of m is relevant, e.g., to problems concerning the number of distinct distances determined by a point set. For p >= 3 and m >= 2, the classical Ramsey number R(p;m) is the smallest positive integer n such that any m-coloring of the edges of K_n, the complete graph on n vertices, contains a monochromatic K_p. It is a longstanding open problem that goes back to Schur (1916) to decide whether R(p;m)=2^{O(m)}, for a fixed p. We prove that this is true if each color class is defined semi-algebraically with bounded complexity, and that the order of magnitude of this bound is tight. Our proof is based on the Cutting Lemma of Chazelle et al., and on a Szemerédi-type regularity lemma for multicolored semi-algebraic graphs, which is of independent interest. The same technique is used to address the semi-algebraic variant of a more general Ramsey-type problem of Erdős and Shelah.

Cite as

Jacob Fox, János Pach, and Andrew Suk. Semi-Algebraic Colorings of Complete Graphs. In 35th International Symposium on Computational Geometry (SoCG 2019). Leibniz International Proceedings in Informatics (LIPIcs), Volume 129, pp. 36:1-36:12, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2019)


Copy BibTex To Clipboard

@InProceedings{fox_et_al:LIPIcs.SoCG.2019.36,
  author =	{Fox, Jacob and Pach, J\'{a}nos and Suk, Andrew},
  title =	{{Semi-Algebraic Colorings of Complete Graphs}},
  booktitle =	{35th International Symposium on Computational Geometry (SoCG 2019)},
  pages =	{36:1--36:12},
  series =	{Leibniz International Proceedings in Informatics (LIPIcs)},
  ISBN =	{978-3-95977-104-7},
  ISSN =	{1868-8969},
  year =	{2019},
  volume =	{129},
  editor =	{Barequet, Gill and Wang, Yusu},
  publisher =	{Schloss Dagstuhl -- Leibniz-Zentrum f{\"u}r Informatik},
  address =	{Dagstuhl, Germany},
  URL =		{https://drops.dagstuhl.de/entities/document/10.4230/LIPIcs.SoCG.2019.36},
  URN =		{urn:nbn:de:0030-drops-104401},
  doi =		{10.4230/LIPIcs.SoCG.2019.36},
  annote =	{Keywords: Semi-algebraic graphs, Ramsey theory, regularity lemma}
}
Document
Finding Cliques in Social Networks: A New Distribution-Free Model

Authors: Jacob Fox, Tim Roughgarden, C. Seshadhri, Fan Wei, and Nicole Wein

Published in: LIPIcs, Volume 107, 45th International Colloquium on Automata, Languages, and Programming (ICALP 2018)


Abstract
We propose a new distribution-free model of social networks. Our definitions are motivated by one of the most universal signatures of social networks, triadic closure - the property that pairs of vertices with common neighbors tend to be adjacent. Our most basic definition is that of a c-closed graph, where for every pair of vertices u,v with at least c common neighbors, u and v are adjacent. We study the classic problem of enumerating all maximal cliques, an important task in social network analysis. We prove that this problem is fixed-parameter tractable with respect to c on c-closed graphs. Our results carry over to weakly c-closed graphs, which only require a vertex deletion ordering that avoids pairs of non-adjacent vertices with c common neighbors. Numerical experiments show that well-studied social networks tend to be weakly c-closed for modest values of c.

Cite as

Jacob Fox, Tim Roughgarden, C. Seshadhri, Fan Wei, and Nicole Wein. Finding Cliques in Social Networks: A New Distribution-Free Model. In 45th International Colloquium on Automata, Languages, and Programming (ICALP 2018). Leibniz International Proceedings in Informatics (LIPIcs), Volume 107, pp. 55:1-55:15, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2018)


Copy BibTex To Clipboard

@InProceedings{fox_et_al:LIPIcs.ICALP.2018.55,
  author =	{Fox, Jacob and Roughgarden, Tim and Seshadhri, C. and Wei, Fan and Wein, Nicole},
  title =	{{Finding Cliques in Social Networks: A New Distribution-Free Model}},
  booktitle =	{45th International Colloquium on Automata, Languages, and Programming (ICALP 2018)},
  pages =	{55:1--55:15},
  series =	{Leibniz International Proceedings in Informatics (LIPIcs)},
  ISBN =	{978-3-95977-076-7},
  ISSN =	{1868-8969},
  year =	{2018},
  volume =	{107},
  editor =	{Chatzigiannakis, Ioannis and Kaklamanis, Christos and Marx, D\'{a}niel and Sannella, Donald},
  publisher =	{Schloss Dagstuhl -- Leibniz-Zentrum f{\"u}r Informatik},
  address =	{Dagstuhl, Germany},
  URL =		{https://drops.dagstuhl.de/entities/document/10.4230/LIPIcs.ICALP.2018.55},
  URN =		{urn:nbn:de:0030-drops-90596},
  doi =		{10.4230/LIPIcs.ICALP.2018.55},
  annote =	{Keywords: Graph algorithms, social networks, fixed-parameter tractability}
}
Document
Erdös-Hajnal Conjecture for Graphs with Bounded VC-Dimension

Authors: Jacob Fox, János Pach, and Andrew Suk

Published in: LIPIcs, Volume 77, 33rd International Symposium on Computational Geometry (SoCG 2017)


Abstract
The Vapnik-Chervonenkis dimension (in short, VC-dimension) of a graph is defined as the VC-dimension of the set system induced by the neighborhoods of its vertices. We show that every n-vertex graph with bounded VC-dimension contains a clique or an independent set of size at least e^{(log n)^{1 - o(1)}}. The dependence on the VC-dimension is hidden in the o(1) term. This improves the general lower bound, e^{c sqrt{log n}}, due to Erdos and Hajnal, which is valid in the class of graphs satisfying any fixed nontrivial hereditary property. Our result is almost optimal and nearly matches the celebrated Erdos-Hajnal conjecture, according to which one can always find a clique or an independent set of size at least e^{Omega(log n)}. Our results partially explain why most geometric intersection graphs arising in discrete and computational geometry have exceptionally favorable Ramsey-type properties. Our main tool is a partitioning result found by Lovasz-Szegedy and Alon-Fischer-Newman, which is called the "ultra-strong regularity lemma" for graphs with bounded VC-dimension. We extend this lemma to k-uniform hypergraphs, and prove that the number of parts in the partition can be taken to be (1/epsilon)^{O(d)}, improving the original bound of (1/epsilon)^{O(d^2)} in the graph setting. We show that this bound is tight up to an absolute constant factor in the exponent. Moreover, we give an O(n^k)-time algorithm for finding a partition meeting the requirements in the k-uniform setting.

Cite as

Jacob Fox, János Pach, and Andrew Suk. Erdös-Hajnal Conjecture for Graphs with Bounded VC-Dimension. In 33rd International Symposium on Computational Geometry (SoCG 2017). Leibniz International Proceedings in Informatics (LIPIcs), Volume 77, pp. 43:1-43:15, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2017)


Copy BibTex To Clipboard

@InProceedings{fox_et_al:LIPIcs.SoCG.2017.43,
  author =	{Fox, Jacob and Pach, J\'{a}nos and Suk, Andrew},
  title =	{{Erd\"{o}s-Hajnal Conjecture for Graphs with Bounded VC-Dimension}},
  booktitle =	{33rd International Symposium on Computational Geometry (SoCG 2017)},
  pages =	{43:1--43:15},
  series =	{Leibniz International Proceedings in Informatics (LIPIcs)},
  ISBN =	{978-3-95977-038-5},
  ISSN =	{1868-8969},
  year =	{2017},
  volume =	{77},
  editor =	{Aronov, Boris and Katz, Matthew J.},
  publisher =	{Schloss Dagstuhl -- Leibniz-Zentrum f{\"u}r Informatik},
  address =	{Dagstuhl, Germany},
  URL =		{https://drops.dagstuhl.de/entities/document/10.4230/LIPIcs.SoCG.2017.43},
  URN =		{urn:nbn:de:0030-drops-72246},
  doi =		{10.4230/LIPIcs.SoCG.2017.43},
  annote =	{Keywords: VC-dimension, Ramsey theory, regularity lemma}
}
Document
Invited Talk
Discrete Geometry, Algebra, and Combinatorics (Invited Talk)

Authors: Jacob Fox

Published in: LIPIcs, Volume 51, 32nd International Symposium on Computational Geometry (SoCG 2016)


Abstract
Many problems in discrete and computational geometry can be viewed as finding patterns in graphs or hypergraphs which arise from geometry or algebra. Famous Ramsey, Turán, and Szemerédi-type results prove the existence of certain patterns in graphs and hypergraphs under mild assumptions. We survey recent results which show much stronger/larger patterns for graphs and hypergraphs that arise from geometry or algebra. We further discuss whether the stronger results in these settings are due to geometric, algebraic, combinatorial, or topological properties of the graphs.

Cite as

Jacob Fox. Discrete Geometry, Algebra, and Combinatorics (Invited Talk). In 32nd International Symposium on Computational Geometry (SoCG 2016). Leibniz International Proceedings in Informatics (LIPIcs), Volume 51, p. 2:1, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2016)


Copy BibTex To Clipboard

@InProceedings{fox:LIPIcs.SoCG.2016.2,
  author =	{Fox, Jacob},
  title =	{{Discrete Geometry, Algebra, and Combinatorics}},
  booktitle =	{32nd International Symposium on Computational Geometry (SoCG 2016)},
  pages =	{2:1--2:1},
  series =	{Leibniz International Proceedings in Informatics (LIPIcs)},
  ISBN =	{978-3-95977-009-5},
  ISSN =	{1868-8969},
  year =	{2016},
  volume =	{51},
  editor =	{Fekete, S\'{a}ndor and Lubiw, Anna},
  publisher =	{Schloss Dagstuhl -- Leibniz-Zentrum f{\"u}r Informatik},
  address =	{Dagstuhl, Germany},
  URL =		{https://drops.dagstuhl.de/entities/document/10.4230/LIPIcs.SoCG.2016.2},
  URN =		{urn:nbn:de:0030-drops-58948},
  doi =		{10.4230/LIPIcs.SoCG.2016.2},
  annote =	{Keywords: discrete geometry, extremal combinatorics, regularity lemmas, Ramsey theory}
}
  • Refine by Author
  • 6 Fox, Jacob
  • 4 Pach, János
  • 4 Suk, Andrew
  • 1 Roughgarden, Tim
  • 1 Seshadhri, C.
  • Show More...

  • Refine by Classification
  • 3 Mathematics of computing → Combinatoric problems
  • 1 Theory of computation → Fixed parameter tractability

  • Refine by Keyword
  • 4 Ramsey theory
  • 3 VC-dimension
  • 2 regularity lemma
  • 1 Graph algorithms
  • 1 Littlestone dimension
  • Show More...

  • Refine by Type
  • 6 document

  • Refine by Publication Year
  • 1 2016
  • 1 2017
  • 1 2018
  • 1 2019
  • 1 2020
  • Show More...

Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail